Maine, 2006

Damaging Wind in Maine, July 17, 2006

July 17, 2006 · NWS CAR · 1 event in 1 county or zone

Trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 17, 3:06 AM EST, 10 hours 54 minutes earlier.

Area forecast discussion, Jul 17, 3:06 AM EST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
406 AM EDT MON JUL 17 2006

.SYNOPSIS...A WEAK WEATHER DISTURBANCE ACROSS THE NORTHERN PART
OF THE STATE WILL MOVE EAST INTO NEW BRUNSWICK THIS MORNING. A
COLD FRONT WILL PRESS INTO QUEBEC LATER TODAY AND REACH NORTHERN
AREAS LATE TONIGHT. THE FRONT WILL MOVE ACROSS THE REGION ON
TUESDAY FOLLOWED BY HIGH PRESSURE FOR WEDNESDAY AND THURSDAY.

&&

.SHORT TERM /TODAY THROUGH TUESDAY/...
THE ONGOING CONVECTION MAINLY THROUGH THE NORTHERN AREAS AND THEN
CONVECTION ASSOCIATED WITH STRONG COLD FRONT MOVING THROUGH THE CWA
ON TUESDAY ARE THE MAIN CONCERNS FOR THE SHORT TERM.

WEAK SURFACE LOW ASSOCIATED WITH SHORT WAVE OVER THE SAINT
LAWRENCE VALLEY MOVING EASTWARD THROUGH WEAKLY DIFLUENT FLOW HAS
RESULTING IN ISOLATED/SCATTERED CONVECTION MAINLY THROUGH THE
NORTHERN ZONES EARLY THIS MORNING. AS THIS FEATURE MOVES EAST INTO
THE MARITIMES THIS MORNING...WEAK SHORT WAVE RIDGE SUPPORTING WARM
MID LEVEL THERMAL RIDGE MOVES INTO THE CWA THIS AFTERNOON. WILL
GRADUALLY LOWER POPS FOR THIS AFTERNOON BUT STILL HOLD ONTO A
SLIGHT CHANCE.

VERY WARM HUMID CONDITIONS PREVAIL ACROSS THE CWA WITH A RETURN OF
PATCHY FOG LATER TONIGHT. LATER TONIGHT...INSTABILITY INCREASES
AHEAD OF A STRONG COLD FRONT MOVING SOUTHEAST THROUGH QUEBEC
PROVINCE BENEATH HEIGHT FALLS ASSOCIATED WITH STRONGER MID LEVEL
TROUGH. BUFKIT SOUNDING PROFILES INDICATE CAPE VALUES INCREASING
TO AROUND 1000 J/KG ACROSS THE NORTH AND 1500 TO 2000 J/KG
DOWNEAST ALONG WITH LIS LOWERING TO AROUND MINUS FIVE. COOLING
MID LEVELS AND WARM SURFACE TEMPERATURES WILL ENHANCE LAPSE RATES
ALONG WITH RRQ OF 90+ KT JET SUPPORTING INCREASED LIFT AHEAD/ALONG
THE COLD FRONT TO DURING TUESDAY. BASED ON THIS STRONGER WINDS
ALOFT MAY ACCOMPANY THE CONVECTION AND SPC HAS INCLUDED THE CWA IN
A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH MAINLY STRONG WINDS
THE MAIN CONCERN ACCOMPANYING CONVECTION DURING TUESDAY.

MODELS CONTINUE TO INDICATE RAPID DRYING OF THE ATMOSPHERE IN WAKE
OF THE FRONT NORTHWEST TO SOUTHEAST ESPECIALLY DURING TUESDAY
AFTERNOON. WILL CONTINUE THIS THEME IN THE GRIDS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...A COLD FRONT WILL PUSH
SOUTH OF THE AREA AND OUT TO SEA TUESDAY EVENING AS HIGH PRESSURE
BUILDS IN FROM QUEBEC. THIS HIGH WILL BRING DRIER AIR ALLOWING
TUESDAY NIGHT TO BE MAINLY CLEAR AND A BIT COOLER. HIGH PRESSURE
OVER THE AREA WEDNESDAY WILL BRING A DRY DAY WITH SUNSHINE MIXED
WITH A FEW CUMULUS CLOUDS. WEDNESDAY NIGHT WILL THEN TURN OUT
MAINLY CLEAR WITH SOME PATCHY VALLEY FOG BY MORNING. THE HIGH WILL
MOVE EAST ON THURSDAY ALLOWING INCREASINGLY HUMID AIR TO RETURN
FROM THE SOUTH SOUTHWEST. A STRONG COLD FRONT MAY THEN APPROACH
LATE THURSDAY NIGHT OR EARLY FRIDAY WITH THE POTENTIAL FOR SHOWERS
AND THUNDERSTORMS.

&&

.AVIATION...VFR CONDITIONS OVER THE NORTH WILL OCCASIONALLY LOWER
TO MVFR IN LOW CLOUDS EARLY THIS MORNING. THERE IS A POTENTIAL FOR
A THUNDERSTORM OVER NORTHERN AREAS EARLY THIS MORNING WHICH MAY
LOWER CONDITIONS TO IFR IN SOME AREAS. LIFR CONDITIONS IN LOW
CLOUDS AND FOG DOWNEAST ARE EXPECTED TO IMPROVE TO VFR DURING THE
MID MORNING HOURS. VFR CONDITIONS ARE EXPECTED ACROSS THE AREA
THIS AFTERNOON INTO EARLY THIS EVENING. FOG MAY REMAIN ALONG THE
COAST...AND WATCH FOR FOG TO RETURN TO INTERIOR DOWNEAST AREAS
LATER THIS EVENING.

&&

.MARINE...
SHORT TERM: WEAK FLOW REMAINS IN PLACE KEEPING WIND/SEAS BELOW SCA
CRITERIA THROUGH TONIGHT. SEAS APPROACH FIVE FEET AHEAD OF THE
FRONT DURING TUESDAY. WILL HOLD OFF ON ANY HEADLINES SINCE ITS A
THIRD PERIOD AND ALSO LOW CONFIDENCE IN WAVE WATCH GUIDANCE FOR
LATER TUESDAY.

LONG TERM: HIGH PRESSURE DOMINATES OVER THE WATERS KEEPING
WINDS/SEAS BELOW HEADLINE CRITERIA TUESDAY NIGHT INTO THURSDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM/MARINE...FITZSIMMONS
LONG TERM/MARINE...BLOOMER
AVIATION...WEITLICH
Hazardous weather outlook, Jul 17, 3:45 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
445 AM EDT MON JUL 17 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-180845-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
445 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS THE NORTHERN AREAS
ESPECIALLY THIS MORNING. NO SEVERE WEATHER IS EXPECTED TO ACCOMPANY
THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE PASSAGE A STRONG COLD
FRONT ON TUESDAY. SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY
STRONG WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FITZSIMMONS

In the hours before

Special weather statement, Jul 17, 12:58 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
158 PM EDT MON JUL 17 2006

MEZ001-171845-
AROOSTOOK COUNTY...
158 PM EDT MON JUL 17 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 155 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH HEAVY DOWNPOURS AND GUSTY WINDS...STRETCHING FROM
8 MILES NORTHWEST OF DICKEY TO 20 MILES EAST OF NINE-MILE BRIDGE.
THE LINE WAS MOVING EAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
    DICKEY...             SULLY...              ALLAGASH...
    DEBOULLIE MOUNTAIN...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4751 6917 4663 6990 4660 6883 4740 6839

DUDA
Special weather statement, Jul 17, 1:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
213 PM EDT MON JUL 17 2006

MEZ002-005-006-171915-
AROOSTOOK AND PENOBSCOT COUNTIES...
213 PM EDT MON JUL 17 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PENOBSCOT
COUNTIES...

AT 208 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM
PRESQUE ISLE TO SMYRNA MILLS. THE LINE WAS MOVING EAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
    PRESQUE ISLE...       SMYRNA MILLS...       MAPLETON...
    MARS HILL...          EASTON...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4674 6863 4571 6879 4576 6803 4671 6782

DUDA

The radar

The Caribou radar (KCBW), 30 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 17, 2:00 PM EST
Where
Aroostook County, Smyrna Mills
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.133, -68.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526678.